Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 28, 2023, 8:11 PM CDT for Hockley County, Lubbock County, Terry County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2023, 8:11 PM CDT (01:11 UTC)
- Expired
- May 28, 2023, 10:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hockley County, TX, Lubbock County, TX, Terry County, TX
The radar
The Lubbock radar (KLBB), 36 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:39 PM CDT | FLOOD | 7 Wnw Meadow, TX | HIGHWAY 385 SOUTH OF CR 210 HAS WATER OVER THE ROADWAY. |
| May 28, 9:55 PM CDT | FLOOD | 4 Sw Wolfforth, TX | REPORT OF 8-10 INCHES OF WATER ON US 62/82 AT FM 1585. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WGUS54 KLUB 290111
FFWLUB
TXC219-303-445-290315-
/O.NEW.KLUB.FF.W.0013.230529T0111Z-230529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
811 PM CDT Sun May 28 2023
The National Weather Service in Lubbock has issued a
* Flash Flood Warning for...
Southeastern Hockley County in northwestern Texas...
Southwestern Lubbock County in northwestern Texas...
Northern Terry County in northwestern Texas...
* Until 1015 PM CDT.
* At 811 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain in 4-6 inches of water on Highway 385 near
Locketville. Up to 1.5 inches of rain have fallen. Additional
rainfall amounts up to 3 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wolfforth, Shallowater, Locketville, Reese Center, Meadow, Smyer
and Ropesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3374 10198 3360 10197 3348 10197 3339 10204
3339 10207 3339 10208 3338 10208 3337 10208
3336 10208 3315 10246 3333 10259
FLASH FLOOD...OBSERVED
$$
WCI3 follow-up statements
688
WGUS74 KLUB 290141
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
841 PM CDT Sun May 28 2023
TXC219-303-445-290315-
/O.CON.KLUB.FF.W.0013.000000T0000Z-230529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hockley TX-Lubbock TX-Terry TX-
841 PM CDT Sun May 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT THIS
EVENING FOR SOUTHEASTERN HOCKLEY, SOUTHWESTERN LUBBOCK AND NORTHERN
TERRY COUNTIES...
At 841 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain and reported four to six inches of water on
Highway 385 near Locketville. Between 1 and 3 inches of rain have
fallen. Additional rainfall amounts up to 1.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lubbock, Wolfforth, Locketville, Reese Center, Meadow, Smyer and
Ropesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3343 10235 3345 10229 3351 10222 3358 10221
3363 10208 3366 10198 3360 10197 3348 10197
3339 10204 3339 10208 3336 10208 3325 10229
3327 10241 3321 10250 3327 10255 3336 10242
FLASH FLOOD...OBSERVED
$$
WCI045
WGUS74 KLUB 290214
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
914 PM CDT Sun May 28 2023
TXC219-303-445-290315-
/O.CON.KLUB.FF.W.0013.000000T0000Z-230529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hockley TX-Lubbock TX-Terry TX-
914 PM CDT Sun May 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT THIS
EVENING FOR SOUTHEASTERN HOCKLEY, SOUTHWESTERN LUBBOCK AND NORTHERN
TERRY COUNTIES...
At 914 PM CDT, local law enforcement reported thunderstorms
producing heavy rain leading to 4-6 inches of water on Highway 385
south of CR 210. Between 1 and 3 inches of rain have fallen.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lubbock, Wolfforth, Locketville, Reese Center, Meadow, Smyer and
Ropesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3339 10239 3343 10235 3345 10229 3351 10222
3358 10219 3360 10208 3364 10198 3360 10197
3348 10197 3339 10204 3339 10208 3336 10208
3331 10230 3327 10241 3321 10250 3327 10255
3336 10242
FLASH FLOOD...OBSERVED
$$
WCI340
WGUS74 KLUB 290311
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
1011 PM CDT Sun May 28 2023
TXC219-303-445-290321-
/O.EXP.KLUB.FF.W.0013.000000T0000Z-230529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hockley TX-Lubbock TX-Terry TX-
1011 PM CDT Sun May 28 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM CDT THIS EVENING FOR
SOUTHEASTERN HOCKLEY, SOUTHWESTERN LUBBOCK AND NORTHERN TERRY
COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
LAT...LON 3339 10239 3343 10235 3345 10229 3351 10222
3358 10219 3360 10208 3364 10198 3360 10197
3348 10197 3339 10204 3339 10208 3336 10208
3331 10230 3327 10241 3321 10250 3327 10255
3336 10242
$$
WCIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:23 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 28, 6:23 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 623 PM CDT Sun May 28 2023 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 218 PM CDT Sun May 28 2023 Sunshine was back in full force today on top of continued moist SE winds. Visible satellite captured a well-defined outflow boundary draped from Palo Duro Canyon southeast to Paducah in the wake of an MCS chugging across southwest Oklahoma. This boundary and its breezy upslope flow is serving to maximize moisture convergence just north of Amarillo as shown by the steady uptick in agitated Cu as of 130 PM. This area of building Cu becomes increasingly capped farther southwest ahead of a surface trough that curls south into eastern New Mexico. However, with continued insolation and CIN becoming more negligible we should see at least isolated storms develop later this afternoon across NM before spreading slowly east within only 10-20 knots of westerly flow from H7 to H5, respectively. MLCAPE is sufficient for some severe events with a likely uptick in storm coverage this evening as a shortwave trough (currently over central New Mexico) passes through. CAMs generally favor the southern South Plains for a multicell line, with some potential for an MCS to drop southeast from the eastern TX Panhandle tonight and graze our far NE zones. NBM's PoPs were tailored to this signal as it seems the most plausible for now. Precip should quickly end from NW-SE late tonight in the wake of the shortwave progged to dig southeast ahead of an amplifying upper ridge for Memorial Day. This ridge will make for perfect grilling weather thanks to much warmer highs in the mid-to-upper 80s with little cloud cover. Feel the NBM is a touch too warm given all the recent and widespread rainfall, so its highs were nudged down a bit. && .LONG TERM... (Monday night through next Saturday) Issued at 218 PM CDT Sun May 28 2023 Upper ridging will continue moving overhead tomorrow night into Tuesday. This upper ridge will keep the weather on the quiet side through at least Wednesday afternoon. The ridge will also allow highs to reach into the mid 80s to low 90s by Tuesday and Wednesday. The upper ridge will be kicked eastward by Wednesday afternoon/evening as an upper low makes its way from northern California to the Four Corners. The upper low will gain a negative tilt as it approaches the Four Corners which will chance upper diffluence as well as provide decent shear for an increased severe potential. Models are in decent agreement with developing dryline convection each afternoon/evening Wednesday through at least Friday. The upper low is progged to become removed from the main upper flow by Saturday resulting in fairly weak upper flow. Models then hint a the possibility of a weak backdoor cold front by late Saturday that should provide enough lift for general thunderstorm development. Plenty of moisture will still be available and would reintroduce the chance for heavy rainfall. && .AVIATION... (00Z TAFS) Issued at 621 PM CDT Sun May 28 2023 Less TS coverage today. Each terminal is likely to stay dry with cluster of storms sern NM expected to stay SW of KLBB and isolated storms NE of KPVW unlikely to move much. May also see some patchy stratus or fog overnight, but again coverage should be limited. Will continue with an optimistic TAF set this evening. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...93 LONG TERM....51 AVIATION...07
Hazardous weather outlook, May 28, 11:40 AM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1140 AM CDT Sun May 28 2023 TXZ021>044-291645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1140 AM CDT Sun May 28 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Thunderstorms are expected to develop once again this afternoon across eastern New Mexico and move into portions of the South Plains this evening. Additional storms may spread south from the eastern Texas Panhandle tonight. Any of these storms could produce heavy rain and localized flooding, with a few storms becoming severe. Hail to quarter size and damaging winds to 70 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are expected to develop each afternoon and persist into the evening and overnight hours from Wednesday through Friday. Some storms may be severe with large hail and damaging winds. Heavy rainfall may also result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today.
In the hours before
Local storm report, May 28, 6:55 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
655 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 6 WNW MACKENZIE RESERVO 34.59N 101.54W
05/28/2023 M1.75 INCH SWISHER TX FIRE DEPT/RESCUE
QUARTER TO GOLF BALL SIZED HAIL REPORTED BY
THE SILVERTON VFD.
&&
WCILocal storm report, May 28, 7:15 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
715 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 6 WNW DENVER CITY 32.99N 102.94W
05/28/2023 M79 MPH YOAKUM TX MESONET
WEST TEXAS MESONET PEAK GUST. INITIAL SEVERE
GUST WAS AT 6:48 PM WITH OCCASIONAL SEVERE
GUSTS THROUGH 7:07 PM.
&&
WCISpecial weather statement, May 28, 8:05 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lubbock TX
805 PM CDT Sun May 28 2023
TXZ034-035-040-290130-
Terry TX-Hockley TX-Lubbock TX-
805 PM CDT Sun May 28 2023
...Strong thunderstorms will impact portions of northwestern Lubbock,
northwestern Terry and southeastern Hockley Counties through 830 PM
CDT...
At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Reese Center to 8 miles northeast of Tokio.
These storms were nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lubbock, Wolfforth, Shallowater, Locketville, Reese Center, Meadow,
Smyer and Ropesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3351 10194 3314 10249 3333 10256 3377 10197
TIME...MOT...LOC 0105Z 060DEG 3KT 3360 10203 3327 10246
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
07The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:01 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd | 59 min |
| May 28, 7:39 PM CDT | Flash Flood Warning | LUB | Yoakum | 2 hr |
| May 28, 8:01 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 59 min |
| May 28, 8:05 PM CDT | Special Weather Statement | LUB | Hockley | 25 min |
| May 28, 8:30 PM CDT | Special Weather Statement | LUB | Hockley | 30 min |
| May 28, 8:50 PM CDT | Flash Flood Warning | LUB | Lubbock | 2 hr |
| May 28, 8:52 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 27 min |
| May 28, 9:40 PM CDT | Special Weather Statement | LUB | Lamb | 35 min |
| May 28, 10:26 PM CDT | Flash Flood Warning | LUB | Cottle, Dickens, King, Motley | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.